MAUDE Adverse Event Report: BIOMÉRIEUX ITALIA S.P.A. EMAG®

BIOMÉRIEUX ITALIA S.P.A. EMAG®
Catalog Number 418591
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024, a customer from united states notified biomérieux of false positive results due to a contamination leading to delayed results with emag® (ref.(b)(4), serial number (b)(6)).The customer did a run on (b)(6) 2023 and deemed contaminated since all results were positive.The customer reran the batch and even negative control was positive (cmv controls are made manually by staff).No results were reported out.The customer reported that there was no patient harm or incorrect treatment due to the referenced issue.However, there was a delay in 24 patients (22 cmv, 2 hhv6) of more than 48 hours due to having to send the samples out.The product, emag system reference (b)(4), is marketed, sold and distributed in the united states.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
On 02-jan-2024, a customer from united states notified biomérieux of false positive results due to a contamination leading to delayed results with emag® (ref.(b)(4), serial number (b)(6).Following the issue, biomérieux opened the investigation inv-18662 ¿emag_sp3_us_cmv contamination of emag after vessel overflow¿.Emag contamination root cause could be variable and coming from several sources.It may come from: contaminated disposable or reagent; for this reason biomérieux advised the customer to replace all disposables and reagents (buffers, vessels, aspirator tips, silica, ic) with fresh ones.A defective part of the system, which leads to spraying positive sample in the working area.Environmental contamination caused by user handling.Another issue like vessel overflow, if a strong positive sample was in this overflowed vessel.An overflow occurred on the customer¿s system some days before observing cmv contamination.As part of the investigation, instrument logs were analyzed.It was noted that two days before the issue, the customer observed an overflow in the very same instrument due to a user error (wrong comb insertion as revealed by the instrument log files analysis).Biomérieux did not receive any further information concerning contamination tests, change of the reagents and consumables, or parts changed or not changed during the decontamination.Without more information, further investigation is not possible.This overflow caused by user error remains the most probable root cause of the emag contamination.
 
Additional Manufacturer Narrative
The mdr guidance, "medical device reporting for manufacturers, issued november 8, 2016", section 2.15, establishes that once a malfunction has caused or contributed to a death or serious injury, a presumption that the malfunction is likely to cause or contribute to a death or serious injury has been established.Biomérieux has performed a review and analysis of the mdr submissions, specific to the biomérieux nuclisens® easymag®, emag®, and nuclisens® easymag® accessory products.The review included mdrs submitted to the fda from (b)(6) 2024 to (b)(6) 2026.Based upon our review and analysis of biomérieux nuclisens® easymag®, emag®, and nuclisens® easymag® accessory products mdr submissions, there have been no customer claims of death or serious injury in the past two (2) years.Each has been investigated or is currently undergoing investigation, and any issues have been addressed by the manufacturing site.With the completion of our mdr data analysis, we have updated our mdr criteria for nuclisens® easymag®, emag®, and nuclisens® easymag® accessory products.Malfunction events for ¿wrong/false result¿ will no longer be reported for all nuclisens® easymag®, emag®, and nuclisens® easymag® accessory products (product codes: jjh, ppm) as these events are not "likely to cause or contribute to a death or serious injury" if they were to recur.Moving forward, if we become aware of a death or serious injury event related to a delayed result with nuclisens® easymag®, emag®, or any nuclisens® easymag® accessory product, we will report that event to the fda per the fda mdr guidance and update our mdr criteria to include reporting the specific associated malfunction as required by the mdr guidance.

Brand Name
EMAG®
Common Device Name
EMAG®
Manufacturer (Section D)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT  50012
Manufacturer (Section G)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT   50012
Manufacturer Contact
candace martin
595 anglum road
hazelwood, MO 63042
MDR Report Key18578396
Report Number9615037-2024-00002
Device Sequence Number7923628
Product Code JJH
UDI-Device Identifier03573026471859
UDI-Public03573026471859
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number418591
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2024
Supplement Date Received by Manufacturer03/20/2024
Not provided
Initial Report FDA Received Date01/25/2024
Supplement Report FDA Received Date04/12/2024
01/07/2026
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown